Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Morristown, TN

June 14, 2004Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 14, 2004, 11:34 PM EDT for Sevier County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 11:34 PM EDT (03:34 UTC)
Expired
Jun 15, 2004, 1:30 AM EDT
In force
116 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 150334
FFWMRX
TNC155-150530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 130 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR MCMAHAN...OR 8 MILES
  NORTHWEST OF SEVIERVILLE.  THE THUNDERSTORM PRODUCING THE FLASH
  FLOOD WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MCMAHAN...SEVIERVILLE...KODAK...DOUGLAS DAM

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT BETWEEN 3 
AND 4 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 2 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TURN
AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3597 8383 3581 8372 3591 8347 3603 8365

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:45 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 7:45 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT MON JUN 14 2004

.DISCUSSION...A COMPLEX WEATHER PATTERN IS IN PLACE OVER THE AREA
THIS EVENING.  AN OLD STATIONARY FRONTAL BOUNDARY IS DRAPED ALONG
OUR WESTERN BORDER WITH A COLD FRONT TO THE NORTHWEST.  ADDITIONALLY
...BOUNDARIES LIE OVER OUR AREA AND TO OUR EAST AND SOUTH ASSOCIATED
WITH PRIOR CONVECTION AS WELL AS FROM AN APPROACHING SYSTEM OVER THE
GULF COAST REGION.  ALL THIS COMBINED WITH A WEAK TO MODERATELY
UNSTABLE AIR MASS AND PLENTIFUL LOW LEVEL MOISTURE ACROSS THE MRX
CWA HAS ALLOWED EVENING CONVECTION TO FORM.  THUNDERSTORMS SLOWLY
DECREASING IN STRENGTH AND COVERAGE AND WILL CONTINUE TO DO SO WITH
THE LOSS OF DAYTIME HEATING.  HOWEVER...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED OVERNIGHT AS A BAND LIFTS NORTH OUT OF
AL AND GA.  ALL ON TRACK IN CURRENT FORECAST...WILL UPDATE LATER
TONIGHT TO REMOVE MIDNIGHT WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  79  72  87 /  60  60  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  80  70  86 /  50  60  40  40
OAK RIDGE, TN                       70  79  70  85 /  50  60  40  40
TRI CITIES AIRPORT, TN              68  79  68  84 /  50  60  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 14, 3:00 PM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
300 PM EDT (405 AM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES
...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE
HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT
ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST
SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN
THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT
AROUND 25 MPH.

IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE
HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR
LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN

A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE
SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED
AND WILL NOT LAST LONG.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT
LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS
REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS.

MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST
REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY
REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER.
THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

BB/KG

In the hours before

Local storm report, Jun 14, 6:36 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
06/14/2004                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Jun 14, 8:50 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/14/2004                   GRAINGER           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Jun 14, 11:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
06/14/2004                   KNOX               TN   LAW ENFORCEMENT

            DEEP STANDING WATER ON SECTIONS OF KINGSTON
            PIKE...STALLING OUT AUTOMOBILES.

1115 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
06/14/2004                   KNOX               TN   LAW ENFORCEMENT

            ONE CAR COVER WITH WATER ON BALL CAMP RD. SEVERAL OTHER
            ROADS WATER COVERED ACROSS THE CITY.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jun 14, 10:27 PM EDTFlash Flood WarningMRXKnox2 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.